Hail, Franklin
- When
- July 23, 1:52 PM CST
- Where
- Franklin County, 1.49 mi NNE of Fern
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.640, -94.020
Scattered thunderstorms developed over northwestern and west central Arkansas during the late afternoon hours of the 23rd. These storms persisted over the region well into the early morning hours of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered thunderstorms developed over northwestern and west central Arkansas during the late afternoon hours of the 23rd. These storms persisted over the region well into the early morning hours of the 24th. The strongest storms produced strong outflow wind. Lightning from these storms also caused a structural fire in Bentonville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE JUL 23 2013
.DISCUSSION...
ANOTHER AFTERNOON WITH DIURNAL THUNDERSTORM DEVELOPMENT AND ALSO
HEAT CONCERNS. THE GOOD NEWS IS THAT THIS SHOULD BE THE LAST DAY
FOR THE NEXT WEEK THAT THE LATTER IS A PROBLEM.
ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LARGELY DRIVEN BY THE
HOT AND VERY HUMID CONDITIONS ACROSS THE REGION. THE ATMOSPHERE IS
SUPPORTIVE OF DOWNBURST WINDS WITH THE STRONGEST STORMS. THE HEAT
AND HUMIDITY COMBO IS LEADING TO WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES THIS AFTERNOON ACROSS ALL BUT FAR NORTHWEST ARKANSAS. THE
HEAT ADVISORY RUNS THROUGH 8 PM.
THIS EVENING AND OVERNIGHT TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS IN THE
VICINITY OF A FRONTAL BOUNDARY. THE STORMS WILL ORGANIZE INTO ONE
OR MORE CLUSTERS AND PUSH ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS PRIMARILY AFTER MIDNIGHT. A DAMAGING WIND AND
HAIL THREAT WILL EXIST DUE TO UNSEASONABLY HIGH DEEP LAYER SHEAR
VALUES AND HIGH INSTABILITY. LOCALLY HEAVY RAIN WILL ALSO BE A
CONCERN...ESPECIALLY ACROSS LOCATIONS NEAR THE KANSAS BORDER AND
INTO NORTHWEST ARKANSAS THAT HAVE SEEN A LOT OF RAIN IN THE PAST
WEEK. STORMS WILL LIKELY PERSIST INTO TOMORROW MORNING FOR A PART
OF THE AREA.
ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS WILL AGAIN BE
POSSIBLE NEAR THE FRONTAL BOUNDARY...EXPECTED TO BE IN SOUTHERN
OKLAHOMA BY TOMORROW AFTERNOON...WITH A REPEAT LIKELY FOR THURSDAY
AS IT MOVES NORTHWARD.
ANOTHER OVERNIGHT/MORNING CONVECTIVE SYSTEM IS LIKELY TO DEVELOP
IN KANSAS AND MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SOMETIME DURING THE THURSDAY NIGHT TO FRIDAY TIME FRAME...BRINGING
MORE SEVERE WEATHER AND FLOODING POTENTIAL. THIS FRONTAL PUSH WILL
ALSO BRING COOLER AIR TO THE REGION...WITH TEMPERATURES LIKELY TO
BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
WEEKEND.
JUST BELOW TO NEAR NORMAL TEMPERATURES WILL RETURN FOR THE EARLY
PART OF NEXT WEEK...WITH PERHAPS ANOTHER ROUND OF OVERNIGHT STORMS
FOR MONDAY NIGHT AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 92 73 92 / 50 30 10 20
FSM 75 93 73 92 / 60 60 20 20
MLC 76 95 75 95 / 30 30 20 20
BVO 74 91 70 91 / 60 30 10 20
FYV 70 89 67 87 / 70 60 10 20
BYV 71 87 65 86 / 70 60 10 20
MKO 74 92 73 92 / 50 30 20 20
MIO 72 90 70 90 / 70 60 10 20
F10 75 94 74 93 / 40 20 20 30
HHW 75 96 75 96 / 10 30 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...05
LONG TERM....22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CDT TUE JUL 23 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT TUE JUL 23 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...PRIMARILY NORTHEAST OKLAHOMA AND WESTERN ARKANSAS. ONSET...AFTER 3 PM...INCREASING AFTER 10 PM. HEAVY RAIN. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... HOT AND HUMID CONDITIONS ARE ONGOING ACROSS THE REGION WITH AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES EXPECTED. A HEAT ADVISORY IS IN EFFECT THROUGH 8PM THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS FAR EASTERN OKLAHOMA INTO WESTERN ARKANSAS...AND THE STRONGEST STORMS WOULD POSE A RISK FOR DAMAGING DOWNBURST WINDS. MORE WIDESPREAD AND STRONGER STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS...AND PUSH SOUTHEASTWARD INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS EVENING. THESE STORMS WILL DEVELOP WITHIN A REGION OF STRONGER WIND SHEAR...AND WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS. THE LATEST DATA CONTINUE TO SUPPORT THE POTENTIAL FOR AREAS OF DAMAGING WINDS WITH THESE STORMS AS THEY SPREAD SOUTHEASTWARD. THE STORMS ARE LIKELY TO WEAKEN INTO THE EARLY MORNING HOURS... HOWEVER CONTINUED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THE OVERNIGHT HOURS AND WILL CREATE AREAS OF LOCALLY HEAVY RAINFALL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORMS ARE LIKELY TO BE ONGOING WEDNESDAY...AND MAY PERSIST THROUGH MUCH OF THE MORNING HOURS. THE SEVERE WEATHER POTENTIAL WILL BE LIMITED DURING THIS TIMEFRAME. STORMS MAY ALSO DEVELOP LATER IN THE DAY ALONG THE RESIDUAL OUTFLOW BOUNDARY. WHILE TEMPERATURES WILL BE SLIGHTLY COOLER... HIGH HUMIDITY LEVELS WILL MAINTAIN HEAT INDEX VALUES AROUND 100 DEGREES FOR MUCH OF THE AREA. ANOTHER STRONG THUNDERSTORM COMPLEX IS LIKELY TO MOVE INTO THE REGION LATE THURSDAY THROUGH FRIDAY. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS STORM COMPLEX. COOLER TEMPERATURES AND ISOLATED THUNDERSTORMS ARE IN THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN AVANT 36.49N 96.06W
07/21/2013 M5.17 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 2 S BARNSDALL 36.53N 96.16W
07/21/2013 M6.93 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 5 WNW VINITA 36.67N 95.24W
07/21/2013 M3.00 INCH CRAIG OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 2 S WYNONA 36.52N 96.33W
07/21/2013 M3.00 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 NNE HOMINY 36.47N 96.37W
07/21/2013 M3.07 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 8 ESE FORAKER 36.83N 96.43W
07/21/2013 M3.22 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 3 E LENAPAH 36.85N 95.58W
07/21/2013 M3.24 INCH NOWATA OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 NW SKIATOOK 36.41N 96.05W
07/21/2013 M3.44 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 6 WSW SKIATOOK 36.33N 96.10W
07/21/2013 M3.71 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 1 E MIAMI 36.87N 94.86W
07/21/2013 M3.83 INCH OTTAWA OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 W SKIATOOK 36.37N 96.07W
07/21/2013 M3.84 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0935 AM FLOOD BARNSDALL 36.56N 96.16W
07/21/2013 OSAGE OK LAW ENFORCEMENT
SOME CITY STREETS IN BARNSDALL FLOODED.
&&
AEJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 3 E COWETA 35.95N 95.60W
07/22/2013 M58.00 MPH WAGONER OK TRAINED SPOTTER
SPOTTER MEASURED 58 MPH THUNDERSTORM WIND GUST ON THE
MUSKOGEE TURNPIKE WAGONER/COWETA EXIT.
0300 PM HAIL BROKEN ARROW 36.05N 95.79W
07/22/2013 E0.88 INCH TULSA OK PUBLIC
1.7 INCHES OF RAIN ALSO REPORTED AT 111TH AND 129TH EAST
AVENUE IN BROKEN ARROW.
0334 PM HAIL 4 W FORT GIBSON 35.80N 95.32W
07/22/2013 E1.00 INCH MUSKOGEE OK STORM CHASER
0337 PM HAIL MUSKOGEE 35.75N 95.37W
07/22/2013 E0.88 INCH MUSKOGEE OK PUBLIC
REPORTED ON NORTH SIDE OF THE CITY.
&&
AEJThe Western Arkansas radar (KSRX), 50 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
2 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
The AWOS unit at the Rogers Municipal Airport measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down a large tree.
Lightning struck a home, resulting in a fire that destroyed it and damaged the adjacent house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469527, 469529, 469531, 455217.